panadol and ecstacy

])3ath

Bluelighter
Joined
Feb 21, 2003
Messages
77
Location
australia
is there a reason not to take ecstacy after having taken panadol. is there any danger in it?
 

buck_reed

Bluelighter
Joined
Aug 23, 2003
Messages
54
Location
Faulconbridge NSW
I am not aware of any drug reactions between MDMA and paracetamol. I would suggest not taking them in the same instant though.

Cheers,

Buck
 

phase_dancer

Bluelight Crew
Joined
Mar 12, 2001
Messages
6,186
Location
Australia
If the dose is low enough i.e. 500-1000mg, all the paracetamol (+ phenacetin etc) will be metabolised without employing p450 isozymes. The products are either the conjugated sulphate or the glucuronide, both quite "safe" molecules which are easily eliminated.

However, if the dose is high, p450 cytochromes (isozymes) will be involved. Looking at the paracetamol molecule, it would appear to be a good substrate for several cytochromes. When these p450 cytochromes do get involved, the product becomes N-acetyl-B-benzoquinone imine. Some of this will be conjugated and so makes it easy to eliminate. But some (if the level is high enough, or the liver weak or stressed) will be free to bond with cellular membranes in a powerful chemical reaction known as nucleophilic substitution. This results in the destruction of the cells.


From The management of poisoning by Pharmaceutical Agents


  • • Paracetamol poisoning accounts for 48% of
    hospital admissions for poisoning and approx 200
    deaths every year in the UK (Hawton et al, 1998)
  • • It is the commonest reason for transplantation for
    acute liver failure in the UK (Bernal and Wendon 1999)


E medicine: Excerpt from Toxicity, Acetaminophen

Excerpt from Toxicity, Acetaminophen

Synonyms, Key Words, and Related Terms: paracetamol, N-acetyl-p-aminophenol, APAP

Toxicity, Acetaminophen

Background: Acetaminophen is the most widely used pharmaceutical analgesic and antipyretic agent in the United States and the world; it is contained in more than 100 products. As such, acetaminophen is one of the most common pharmaceuticals associated with both intentional and accidental poisoning.

Acetaminophen-induced hepatotoxicity is well recognized. Acetaminophen also is known as paracetamol and N-acetyl-p-aminophenol (APAP). It is found in the United States as 325-mg and 500-mg immediate-release tablets and as a 650-mg extended-release preparation. Various children's chewable, suspension, and elixir formulations of acetaminophen also are available. Furthermore, acetaminophen is found as a component of combination drugs such as propoxyphene-acetaminophen (eg, Darvocet) and oxycodone-acetaminophen (eg, Percocet).


Pathophysiology: The maximum daily dose of APAP is 4 g in adults and 90 mg/kg in children. The toxic dose of APAP after a single acute ingestion is 150 mg/kg or approximately 7 g in adults, although the at-risk dose may be lower in persons with alcoholism and other susceptible individuals. When dosing recommendations are followed, the risk of hepatotoxicity is extremely small.

Acetaminophen is rapidly absorbed from the stomach and small intestine and metabolized by conjugation in the liver to nontoxic agents, which then are eliminated in the urine.

In acute overdose or when maximum daily dose is exceeded over a prolonged period, the normal pathways of metabolism become saturated. Excess APAP is then metabolized in the liver via the mixed function oxidase P450 system to a toxic metabolite, N-acetyl-p-benzoquinone-imine (NAPQI). NAPQI has an extremely short half-life and is rapidly conjugated with glutathione, a sulfhydryl donor, and removed from the system. Under conditions of excessive NAPQI formation or reduced glutathione stores, NAPQI is free to covalently bind to vital proteins and the lipid bilayer of hepatocytes; this results in hepatocellular death and subsequent centrilobular liver necrosis.

The antidote for APAP poisoning is N-acetylcysteine (NAC). NAC is theorized to work by a number of protective mechanisms. Early after overdose, NAC prevents the formation and accumulation of NAPQI. NAC increases glutathione stores, combines directly with NAPQI as a glutathione substitute, and enhances sulfate conjugation. NAC also functions as an anti-inflammatory and antioxidant and has positive inotropic and vasodilating effects, which improve microcirculatory blood flow and oxygen delivery to tissues. Vasodilating effects decrease morbidity and mortality once hepatotoxicity is well established.

NAC is most effective when administered within 8 hours of ingestion. When indicated, however, NAC should be administered regardless of time since the overdose. Therapy with NAC has been shown to decrease mortality rates in late-presenting patients with fulminant hepatic failure (in the absence of acetaminophen in the serum).
 
Last edited:

madmick19

Bluelight Crew
Joined
Sep 30, 2000
Messages
1,291
Location
5 Adelaide Ave Deakin ACT 2600
(i think this is the correct laymans terms translation)

drugs = stress on liver and kidneys
panadol= stress on liver and kidneys


drugs = stress on liver and kidneys
+
panadol= stress on liver and kidneys

= big strain

poly drug use = very big strain

:)
 
Last edited:

friskk

Bluelighter
Joined
Aug 20, 2000
Messages
939
Hi,


Is the following a valid risk with taking Panadol and MDMA?


Paracetamol from my understanding increases blood pressure and heart rate - MDMA does the same. Could there be a risk of taking MDMA and Paracetamol because they both increase heart rate and blood pressure?

Thanks,

F
 

BigTrancer

Bluelight Crew
Joined
Mar 12, 2000
Messages
7,339
Originally posted by friskk : Paracetamol from my understanding increases blood pressure and heart rate - MDMA does the same. Could there be a risk of taking MDMA and Paracetamol because they both increase heart rate and blood pressure?
I'm not sure where your information came from, but I don't think this is a common side-effect. Paracetamol is a mild painkiller which reduces fever, and negative side-effects such as rash or nausea are considered rare. There is a danger of liver-related complications at higher doses, see phase_dancer's post.

BigTrancer :)
 
Top